Severe isoniazid-associated liver injuries among persons being treated for latent tuberculosis infection - United States, 2004-2008.
MMWR Morb Mortal Wkly Rep. 2010 Mar 5;59(8):224-9. PMID: 20203555
Since the 1960s, 6 to 9 months of isoniazid (INH) has been the mainstay of treatment for latent tuberculosis infection (LTBI), but its application has been limited by concerns about the toxicity of INH and the long duration of treatment. To quantify the frequency of severe adverse events (SAEs) associated with LTBI treatment and to characterize the clinical features of affected patients, in January 2004 CDC began a national project to monitor SAEs associated with treatment for LTBI. State health departments were encouraged to report SAEs associated with any LTBI treatment regimen to a passive surveillance system. This report summarizes the results for 2004-2008, when 17 SAEs in 15 adults and two children (aged 11 and 14 years) were reported. All patients had received INH therapy and had experienced severe liver injury. Five patients, including one child, underwent liver transplantation. Five adults died, including one liver transplant recipient. These findings underscore the risk for an idiosyncratic drug-induced reaction in patients of any age treated with INH, including those with or without a putative predictor for INH-associated liver injury. Patients receiving INH for LTBI therapy should be monitored according to American Thoracic Society (ATS)/CDC recommendations because of the risk for drug-induced hepatoxicity. Providers should counsel patients to terminate INH therapy promptly and seek medical attention if they experience signs and symptoms of illness.